South Dakota, 2010Flooding in South Dakota, May 1 to 31, 2010
May 1 to 31, 2010 · NWS FSD · 6 events in 6 counties and zones
Moderate to major flooding of the James River, which began in March due to snowmelt and continued through April, continued further through May. Farmland and a few roads remained flooded, but no significant new flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to major flooding of the James River, which began in March due to snowmelt and continued through April, continued further through May. Farmland and a few roads remained flooded, but no significant new flooding occurred. The river generally fell during the month, but changes continued to be very slow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 8:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI APR 30 2010
.DISCUSSION...
LINGERING LGT SHWRS/SPRINKLES HAVE ALMOST DSIPTED AND FCST LOOKS ON
TARGET THERE. WILL UPDATE ZONES IN A LTL BIT TO REMOVE THE
SHWR/SPRINKLE MENTN. OTRW FCST HAS BEEN GOING WELL...COOLED LOWS
SWRN CRNR OF FCST AREA EVER SO SLIGHTLY. KEPT MOCLDY W...MAINLY
NW...TO PTCLDY ELSEWHERE. CURRENT BREEZES SHUD HOLD FAIRLY STDY. AN
OCNL MINOR PICKUP IN SPEED PSBL BUT MAIN WIND INCREASE WILL BE AFTER
DAYBREAK.
&&
.AVIATION...
VFR CONDITIONS ANTICIPATED THROUGH 00Z SUNDAY. MAINLY MID LEVEL CIGS
ACROSS THE AREA...THOUGH AREAS 3-4KFT CIGS WILL ROTATE THROUGH NWRN
HALF OF THE CWA THROUGH 9-10Z. MIXY WEST-SOUTHWEST WINDS WILL FOR
SATURDAY WILL RESULT IN NUMEROUS GUSTS AOA 25KTS DEVELOPING SHORTLY
AFTER SUNRISE SATURDAY...WITH GUSTS DROPPING OFF BY 00Z SUNDAY. /JH
&&
.PREV DISCUSSION...
BEGINNING TO SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP OVER
PORTIONS OF NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA THIS
AFTERNOON ALONG AN INSTABILITY AXIS SITUATED OVER THAT AREA...AND
MAY SEE SOME OF THIS ACTIVITY SCRAPE ACROSS OUR NORTHERN LOCALES
INTO THE VERY EARLY EVENING. WITH COLD AIR ALOFT/FREEZING LEVELS
AROUND 6000 FT/WEAK ELEVATED CAPE/MIDLEVEL SHEAR MAY SEE SOME SMALL
HAIL WITH THESE STORMS. OTHERWISE...EXPECTING THIS ACTIVITY TO WANE
AFTER SUNSET. THE UPPER LEVEL LOW CENTERED OVER WESTERN NORTH DAKOTA
LATE THIS AFTERNOON WILL SWING TO THE SOUTH AND EAST
OVERNIGHT...KEEPING A GOOD BIT OF CLOUD COVER IN OUR NORTH...BUT
THINK THAT ANY PRECIPITATION WILL REMAIN TO THE NORTH OF OUR CWA.
EVEN WITH CAA...TEMPERATURES TONIGHT WILL NOT DROP OFF TOO
DRASTICALLY...GENERALLY IN THE LOWER 40S...WITH WINDS STAYING UP IN
RESPONSE TO A TIGHTENING GRADIENT AS SURFACE LOW PRESSURE WINDS UP
ALONG THE U.S./CANADIAN BORDER. /JM
BRISK WSWLY FLOW SHOULD MIX OUT VERY WELL FOR SAT...WITH WARMEST
TEMPS FOR SERN CWA. WSWLY WINDS SHOULD NOT GET TOO OUT OF CONTROL
WITH LITTLE COLD ADVECTION APPARENT. ALSO APPEARS CAP ABV 600MB
SHOULD PRECLUDE AFTN CONVECTION FOR MOST OF AREA SO WILL LEAVE DRY.
FAIRLY MIXY AND MILD FOR SAT NGT ESP EAST OF I29 WHERE GRADIENT
LINGERS. FOR SUN SHOULD BE COLD ADVECTION ALOFT ASSCD WITH NRN
STREAM SHORT WAVE. PUT IN ISOLD -SHRA ENTIRE AREA IN THE AFTN...
WITH MORE FOCUS TO THE SOUTH...BUT COLDER AIR ALOFT TO THE NORTH.
COOLER SFC RIDGE MOVES ESE OVER CWA SUN NGT AND MAY BE SOME GOOD
RADIATIONAL COOLING. THEN WLY FLOW GRADUALLY BECOMES SLY FM MON THRU
EARLY TUE WITH MODIFYING AIR MASS. BEST WARMING FOR MON AFTN SHOULD
BE ALONG MISSOURI VALLEY WITH WARM ADVECTION...AND FOR TUES WILL BE
SRN AND ERN CWA WITH BEST MIXING ALG AND AHEAD OF CDFNT. 18Z NAM
APPEARS TO HAVE A SLOW AND COLD BIAS DURG THIS PERIOD. PUT IN A SLGT
CHC TSTMS EAST OF I29 TUES AFTN WITH FOCUS AHEAD OF NRN STREAM SHORT
WAVE...BUT ANOTHER WEAK BAROCLINIC ZONE AFFECTS SRN CWA TUES NGT
BEHIND CDFNT. MODELS HAVE TYPICAL CONTINUITY ISSUES WITH SHORT WAVES
IN THE LONG RANGE...BUT IT APPEARS FROM COMPOSITE OF MODELS THAT
THERE IS A CHC OF RAIN MAINLY ALONG AND SOUTH OF I90 FOR THU NGT
INTO FRI MRNG. NO SNOWSTORM LIKE THE 00Z ECMWF HAD...BUT IT SHOULD
BE COOLER THAN 12Z HPC GUID HIGHS FOR WED THRU FRI./ RYRHOLM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
WILLIAMS
Hazardous weather outlook, Apr 30, 10:30 AM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT FRI APR 30 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THIS AFTERNOON. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF NICKELS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SOUTHWEST TO WESTERLY WINDS OF 20 TO 35 MPH ARE EXPECTED TO
DEVELOP ACROSS THE AREA ON SATURDAY. THESE WINDS WILL SUBSIDE
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Beadle
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.630, -98.339
Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.
Flood, Sanborn
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.165, -98.100
Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.
Flood, Davison
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.827, -98.081
Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.
Flood, Hanson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.734, -97.950
Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.
Flood, Hutchinson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.481, -97.885
Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.
Flood, Yankton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.150, -97.668
Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 1 to 4, 201018 deaths · 1 injured · $1.6 billion · EF2 · 67 events
- Tornadoes and Flash Flooding in Mississippi, May 1 to 2, 20106 deaths · 7 injured · $12 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Tennessee, May 1 to 15, 20105 deaths · 14 injured · $679 million · EF3 · 47 events
- Tornado and Flash Flooding in Kentucky, May 1 to 16, 20104 deaths · 1 injured · $5.8 million · EF0 · 86 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 2, 20101 death · $1.1 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Kentucky, May 1 to 3, 2010$1.4 million · EF2 · 45 events
- Lightning Strikes in Indiana, May 1, 20101 death · $50,000 · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 1, 2010$8.6 million · EF1 · 9 events
- Flash Flooding and Hail in Mississippi, May 1 to 2, 20101 injured · $1.6 million · 2.75 in hail · 31 events
- Flooding in West Virginia, May 1 to 3, 2010$120,000 · 6 events
- Hail and Damaging Winds in Texas, May 1, 2010$37,000 · 2 in hail · 19 events
- Tornado and Damaging Winds in Kentucky, May 1, 2010$44,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236720, 236721, 236722, 236724, 236726, 236727.